Hail, Grant
- When
- July 27, 4:44 PM CST
- Where
- Grant County, 3.02 mi NE of Columbian Carbon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.560, -101.160
An unstable atmosphere in the presence of northwest flow aloft and southeasterly upslope flow at the surface allowed a small MCS to move southeast into the area during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An unstable atmosphere in the presence of northwest flow aloft and southeasterly upslope flow at the surface allowed a small MCS to move southeast into the area during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 1:25 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 225 PM CDT WED JUL 27 2016 ...Updated Long Term... .SHORT TERM...(This evening through Thursday) Issued at 1245 PM CDT Wed Jul 27 2016 Convective debris from last night's thunderstorms is clearing nicely this afternoon, with E/SE upslope flow expected to reestablish by this evening. 12z NAM, and several of the CAMs, develop thunderstorms in NW KS by 7 pm, with a loosely organized complex then heading south into the northern CWA this evening. Surface moisture is quite elevated, with a dewpoint of 70 here at the office as of noon, with a dewpoint of 70 as far west as Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as of noon. So, instability will be more than sufficient to sustain another storm complex tonight. Easterly surface winds beneath modest NW flow aloft should allow for some storm rotation, at least initially. SPC's broad marginal 5% wind/hail probabilities through tonight look sufficient for now, but the risk for marginally severe hail/wind will increase whereever the complex decides to evolve. Increased thunderstorm coverage in the grids this evening and tonight, to account for the mesoscale CAM and NAM solutions. Lows tonight ranging from the mid 60s in Hamilton county to the lower 70s in Barber county. Thursday...Overnight convection expected to dissipate by around sunrise. Most locations dry for most of Thursday again, as atmosphere again recovers from overnight convective overturning. Strong 597 dm upper high will remain stationary over the Great Basin Thursday, allowing NW flow to persist aloft. Synoptic pattern strongly favors a strong MCS to traverse SW KS, and the models have been hinting at this for several days now. Shear and instablity combination will ignite severe thunderstorms across NW KS by 7 pm Thursday, with a severe MCS expected to track SE into SW KS Thursday evening. Damaging winds appear likely, and agree with SPC upgrading to an enhanced severe risk for this severe wind threat. Outdoor activities Thursday evening will be impacted by these strong to severe storms, including Dodge City Days festivities. Will begin social media and DSS coverage of this expected MCS to begin spreading the word. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM CDT Wed Jul 27 2016 Large mesoscale convective system (MCS) expected to be ongoing across Kansas early Friday morning. Most models including the 12z ECMWF redevelop convection across SW KS Friday afternoon, but mesoscale details on how outflow boundaries will interact is unknown. If atmophere can recover by Friday evening, marginally severe wind/hail is possible, but uncertainty is high. Confident of cooler temperatures on Friday, with convective debris clouds and an east component to surface winds holding most locales in the 80s. Saturday through Monday...The trend will be for afternoons to get progressively hotter, and for rain chances to dwindle, as high pressure aloft spreads east into the central plains. Heights and 850 mb temperatures climb daily, with afternoon temperatures ending up near 100 Monday August 1st. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed Jul 27 2016 VFR this afternoon with scattered clouds and a prevailing SE wind at 10-15 kts. Scattered thunderstorms expected to increase in coverage this evening, with 12z NAM/GFS both forecasting a convective complex near HYS by 03z Thu, and near DDC/GCK by 06z Thu. Added convective TEMPO groups for GCK/HYS for the 03-07z time frame, where confidence is highest for convective impacts. Some of these storms will be strong, producing outflow wind gusts to near 45 kts and temporary IFR in cigs/heavy rain. Models agree thunderstorms will end by 12z Thu. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 92 67 86 / 40 20 70 30 GCK 66 92 66 86 / 40 20 70 20 EHA 67 96 66 93 / 20 10 30 20 LBL 69 97 69 92 / 20 10 30 30 HYS 67 89 66 84 / 50 30 60 30 P28 72 95 70 87 / 20 20 60 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 242 PM CDT WED JUL 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-281945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 242 PM CDT WED JUL 27 2016 /142 PM MDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN COUNTIES THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY PRODUCE MARGINALLY SEVERE WIND TO 60 MPH AND MARGINALLY SEVERE HAIL TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL MOVE SOUTHWARD OVERNIGHT BEFORE WEAKENING BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO EXPECTED THURSDAY EVENING AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION IS LIKELY THURSDAY EVENING AND THURSDAY NIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 411 PM CDT WED JUL 27 2016 KSZ045-272215- NESS KS- 411 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO AND NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT... AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARNOLD...MOVING SOUTH AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UTICA AND ARNOLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3849 9991 3849 10021 3869 10021 3870 9996 TIME...MOT...LOC 2111Z 353DEG 10KT 3864 10010 SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 416 PM CDT WED JUL 27 2016 KSZ062-063-272215- FINNEY KS-KEARNY KS- 416 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 515 PM CDT... AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DEERFIELD...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKIN AND DEERFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3811 10136 3813 10113 3790 10104 3785 10136 TIME...MOT...LOC 2116Z 353DEG 10KT 3805 10124 SUGDEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT WED JUL 27 2016
KSZ062-063-075-076-272315-
FINNEY KS-GRANT KS-KEARNY KS-HASKELL KS-
514 PM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 615 PM CDT...
AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LAKIN...MOVING SOUTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
FINNEY...SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN
HASKELL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3785 10134 3789 10110 3772 10093 3762 10112
3766 10134
TIME...MOT...LOC 2213Z 000DEG 13KT 3782 10122
SUGDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT WED JUL 27 2016
KSZ078-272345-
FORD KS-
540 PM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FORD COUNTY UNTIL 645 PM
CDT...
AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR FT. DODGE...MOVING SOUTH AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DODGE CITY...BUCKLIN...SPEARVILLE...FORD...FT. DODGE AND WRIGHT.
LAT...LON 3779 10011 3786 9971 3756 9956 3755 9956
3750 10012
TIME...MOT...LOC 2240Z 005DEG 17KT 3775 9994
SUGDENThe Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A tree was blown down and larger tree limbs on other trees were broken by the high wind.
Most of the hail was a little smaller.
The visibility in blowing dust was down to about 100 yards for a short time.
Three inch diameter tree limbs were broken by the high wind.
Winds were estimated to be 60 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653182, 653186, 653183, 653189, 653187, 653190, 653184.